2017 Volume 56 Issue 20 Pages 2699-2703
Objective The long-term use of proton pump inhibitors (PPIs) may induce adverse events in many organs, including the stomach. The chronic use of PPIs has been associated with the growth of fundic gland polyps (FGPs) and of gastric black spots. This study assessed the incidence of gastric lesions with cobblestone-like appearance in PPI users.
Methods The clinical characteristics and endoscopic findings of patients who underwent upper gastrointestinal endoscopy after using PPIs for at least six months were analyzed. The biopsy specimens from patients with gastric cobblestone-like lesions (GCLLs) were examined histopathologically.
Patients This study analyzed 171 patients who underwent upper gastrointestinal endoscopy after more than 6 months of PPI use in Mitsugi Public General Hospital from January 1, 2015, to March 31, 2016.
Results Of the 171 patients, 60 (35.1%) had GCLLs and 111 (64.9%) did not. There were no significant between-group differences in age, sex, duration of PPI use, and receipt of Helicobacter pylori eradication therapy. Atrophic gastritis of the corpus was significantly less frequent in the GCLL than in the non-GCLL group (55.0% vs. 47.8%, p=0.0097). Among the GCLL group, histological examinations of 24 patients revealed cystic dilation of the fundic gland in 19 (79.2%), parietal cell hyperplasia in 18 (75.0%), and cytoplasmic vacuolation in 7 (29.2%).
Conclusion GCLLs occurred frequently in long-term PPI users, especially in patients without atrophic gastritis. The pathological findings of GCLLs included parietal cell hyperplasia and fundic gland cysts. The clinical importance of these new lesions remains uncertain, but they should be observed carefully.